Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Apr 21, 2021, 11:39 AM CDT for 4 counties in Indiana; Berrien County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2021, 11:39 AM CDT (16:39 UTC)
- Expired
- Apr 21, 2021, 12:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Pulaski County, IN, Starke County, IN, White County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 100 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1883 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
900
WWUS83 KIWX 211639
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
1239 PM EDT Wed Apr 21 2021
INZ003-004-012>015-020-022-MIZ077-211730-
La Porte-St.
Joseph-Cass-White-Marshall-Fulton-Starke-Pulaski-Berrien-
1239 PM EDT Wed Apr 21 2021
...Showers with Small Hail to Move Through Northwest Indiana...
Scattered showers will continue to move across northwestern Indiana
over the next few hours. These showers have a history of producing
small hail that has coated the ground and made roads slippery and
are expected to continue to do so as they continue eastward.
Visibility is also expected to vary markedly within these showers.
If planning to drive, slow down and leave plenty of distance between
the car in front of you.
At 1234 PM EDT/1134 AM CDT/, radar indicated showers were located
along a line extending from 13 miles northwest of Long Beach to 6
miles north of Otterbein. Movement was east at 30 mph.
Locations impacted include...
South Bend, Michigan City, La Porte, Westville, Monticello, Buchanan,
Knox, Winamac, Trail Creek, Walkerton, North Liberty, New Buffalo,
New Carlisle, Monon, North Judson, Three Oaks, Brookston, Kingsford
Heights, Culver and Long Beach.
This includes the following highways...
Interstate 65 between mile markers 185 and 198.
Interstate 80 in Indiana between mile markers 38 and 72.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 14.
&&
LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
4175 8693 4193 8665 4189 8632 4070 8641
4069 8652 4074 8653 4074 8675 4056 8677
4056 8709
TIME...MOT...LOC 1634Z 291DEG 24KT 4189 8703 4058 8710
$$
HAIL...0.25
WIND...30MPH
CRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Apr 21, 5:49 AM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Apr 21, 5:49 AM CDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
649 AM EDT Wed Apr 21 2021
.SYNOPSIS...
Issued at 446 AM EDT Wed Apr 21 2021
Slick roads will remain possible early this morning with
temperatures several degrees below freezing. Showers of sleet
along with a rumble of thunder are possible today, especially
this afternoon. Lows tonight will once again be well below
freezing before warmer weather returns Thursday afternoon.
&&
.SHORT TERM...(Today and Tonight)
Issued at 440 AM EDT Wed Apr 21 2021
System snow has ended overnight with clearing skies. Have
cancelled the Winter Weather Advisory in this regard. Patchy to
areas of dense freezing fog has been forming early this morning
and are likely to persist until after daybreak. Extremely cold
temperatures aloft should allow sleet or graupel showers along
with a rumble of thunder, especially this afternoon. One last
cold night is ahead with temperatures falling well down into the
20s.
&&
.LONG TERM...(Thursday through Tuesday)
Issued at 440 AM EDT Wed Apr 21 2021
A pattern shift will allow much warmer weather to return,
especially early next week. Showers are likely early this weekend
with the next system before temperatures rise to near 80 Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 645 AM EDT Wed Apr 21 2021
Some instances of patchy fog reported across the region this
morning, primarily across northwest/west central Indiana. Just
enough shallow dry air advection appears to have occurred
overnight to limit extent of any patchy fog threat early this
morning at the terminals. Unsettled weather will continue today as
another upper level vort max across southeast Iowa this morning
drops east-southeast across northern Indiana this afternoon.
Another axis of low level fgen forcing has developed across the
western Great Lakes downstream of this feature. Strongest low
level fgen forcing should remain just north of the area through
mid morning, although a few snow showers may affect KSBN through
14Z. Otherwise, greater shower coverage is expected to hold off
until late morning and especially this afternoon as upstream
stronger vort max combines with some diurnally enhanced weak
surface instability. This setup with very low freezing levels and
surface based instability could lead to some instances of
graupel/small hail across the area. Timing of greatest shower
coverage still looks to be in the 17Z-22Z timeframe. Northwest
winds around 10 knots today will back more westerly at 5 knots or
less for tonight.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Freeze Warning until 8 AM EDT /7 AM CDT/ Thursday for INZ003>009-
012>018-020-022>027-032>034.
MI...Freeze Warning until 8 AM EDT Thursday for MIZ077>081.
OH...Freeze Warning until 8 AM EDT Thursday for OHZ001-002-004-005-
015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Apr 21, 3:33 AM CDT, 8 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 433 AM EDT Wed Apr 21 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-220845- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 433 AM EDT Wed Apr 21 2021 /333 AM CDT Wed Apr 21 2021/ ...FREEZE WARNING IN EFFECT UNTIL 8 AM EDT /7 AM CDT/ THURSDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. In addition to the freeze warning, secondary roads over northeast Indiana and northwest Ohio may be slippery with ice and snow early this morning from the snowstorm last night. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-220845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 433 AM EDT Wed Apr 21 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time.
In the hours before
Local storm report, Apr 21, 8:27 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
927 AM EDT WED APR 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM SNOW 1 NNE PAULDING 41.15N 84.57W
04/21/2021 M4.3 INCH PAULDING OH COCORAHS
&&Local storm report, Apr 21, 8:31 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
931 AM EDT WED APR 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM SNOW LITCHFIELD 42.05N 84.75W
04/21/2021 M1.6 INCH HILLSDALE MI PUBLIC
&&Local storm report, Apr 21, 8:39 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
939 AM EDT WED APR 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM SNOW HUNTINGTON 40.88N 85.50W
04/21/2021 M4.1 INCH HUNTINGTON IN EMERGENCY MNGR
WEIGHT OF SNOW CAUSED TREE TO FALL ONTO CAR.
ALSO 3-4 REPORTS OF TREES/LIMBS DOWN
THROUGHOUT THE COUNTY.
&&Local storm report, Apr 21, 10:09 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1109 AM EDT WED APR 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW VAN WERT 40.87N 84.58W
04/21/2021 M5.2 INCH VAN WERT OH EMERGENCY MNGR
&&
MCSLocal storm report, Apr 21, 10:55 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1155 AM EDT WED APR 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW PORTLAND 40.43N 84.98W
04/21/2021 M3.0 INCH JAY IN COCORAHS
1100 AM SNOW 1 N HARTFORD CITY 40.47N 85.37W
04/21/2021 M4.5 INCH BLACKFORD IN COCORAHS
&&Special weather statement, Apr 21, 11:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1239 PM EDT Wed Apr 21 2021
INZ003-004-012>015-020-022-MIZ077-211730-
La Porte-St.
Joseph-Cass-White-Marshall-Fulton-Starke-Pulaski-Berrien-
1239 PM EDT Wed Apr 21 2021
...Showers with Small Hail to Move Through Northwest Indiana...
Scattered showers will continue to move across northwestern Indiana
over the next few hours. These showers have a history of producing
small hail that has coated the ground and made roads slippery and
are expected to continue to do so as they continue eastward.
Visibility is also expected to vary markedly within these showers.
If planning to drive, slow down and leave plenty of distance between
the car in front of you.
At 1234 PM EDT/1134 AM CDT/, radar indicated showers were located
along a line extending from 13 miles northwest of Long Beach to 6
miles north of Otterbein. Movement was east at 30 mph.
Locations impacted include...
South Bend, Michigan City, La Porte, Westville, Monticello, Buchanan,
Knox, Winamac, Trail Creek, Walkerton, North Liberty, New Buffalo,
New Carlisle, Monon, North Judson, Three Oaks, Brookston, Kingsford
Heights, Culver and Long Beach.
This includes the following highways...
Interstate 65 between mile markers 185 and 198.
Interstate 80 in Indiana between mile markers 38 and 72.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 14.
&&
LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
4175 8693 4193 8665 4189 8632 4070 8641
4069 8652 4074 8653 4074 8675 4056 8677
4056 8709
TIME...MOT...LOC 1634Z 291DEG 24KT 4189 8703 4058 8710
HAIL...0.25
WIND...30MPH
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:30 PM CDT | Special Weather Statement | IWX | Noble, Whitley | 30 min |
| Apr 21, 2:33 PM CDT | Special Weather Statement | IWX | Grant, Huntington, Wabash | 27 min |
| Apr 21, 2:55 PM CDT | Special Weather Statement | IWX | Adams | 35 min |
| Apr 21, 3:39 PM CDT | Special Weather Statement | IWX | DeKalb | 36 min |
| Apr 21, 3:41 PM CDT | Special Weather Statement | IWX | Howard | 19 min |
| Apr 21, 6:11 PM CDT | Special Weather Statement | IWX | Adams | 19 min |
| Apr 21, 6:12 PM CDT | Special Weather Statement | IWX | Huntington | 33 min |
| Apr 21, 6:31 PM CDT | Special Weather Statement | IWX | Wells | 29 min |
Nearby
Special Weather Statements in Indiana, 2021Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.